Outbreaks of mass poisonings caused by synthetic cannabinoids

In the past few years smoking mixtures containing synthetic cannabinoids (often called ‘Spice’, ‘K2’, or ‘fake weed’) have caused an increasing number of explosive outbreaks of mass poisonings. These have ranged in size from a handful of victims to over 800 people, some of whom have died.

These types of outbreaks can also rapidly overwhelm the capacity of emergency responders and hospital emergency departments. Many of the outbreaks that have been reported are from the United States, but they have also occurred in Russia and Europe.

During 2018, there was also a multi-state outbreak in the United States involving smoking mixtures that also contained the highly toxic rodenticide (rat poison), brodifacoum. The reason for the presence of this poison is currently unknown.

The list below provides links to the investigations into some of the outbreaks.

  • The public health response to a large poisoning outbreak involving an illicit substance: synthetic cannabinoids contaminated with a long-acting anticoagulant rodenticide, Illinois, March-July, 2018. Navon L, et al. J Public Health Manag Pract. 2019. PubMed entry
  • A synthetic cannabinoid mass-overdose — New Haven, Connecticut, United States, August 2018. Nogee D, et al. J Med Tox. 2019;15(2)53–107:71. See also: https://www.nytimes.com/2018/08/15/nyregion/new-haven-overdose-k2.html
  • Case series of poisonings caused by heroin containing fentanyl and 5F-MDMB-PINACA (labelled ‘Santa Muerte’, ‘50Cal’ or ‘Nick’) — Philadelphia, Pennsylvania, United States, 2018(?). Cruz MD, et al. J Med Tox. 2019;15(2)53–107:80. See also: https://twitter.com/mevansbrown/status/1103292824395624449?s=21
  • An outbreak of synthetic cannabinoid exposures reported to a regional poison center: “K2” identified as 5F-MDMB-PINACA (5F-ADB). Arens AM, et al. Clin Toxicol (Phila). 2019. PubMed entry
  • Coagulopathic hemorrhage with use of synthetic cannabinoids. Boyack I, et al. Am J Emerg Med. 2019. PubMed entry
  • Outbreak of coagulopathy associated with synthetic cannabinoid use. Devgun J, et al. North American Congress of Clinical Toxicology (NACCT) Abstracts 2018. Clin Toxicol (Phila). 2018.
  • An outbreak of synthetic cannabinoid-associated coagulopathy in Illinois. Kelkar AH, et al. N Engl J Med. 2018.
    PubMed entry
  • Brodifacoum-contaminated synthetic marijuana: clinical and radiologic manifestations of a public health outbreak causing life-threatening coagulopathy. Panigrahi B, et al. Emerg Radiol. 2018.
    PubMed entry
  • Case of brodifacoum-contaminated synthetic cannabinoid. Riley SB, et al. Clin Toxicol (Phila). 2018;57(2):143-4.
    PubMed entry
  • An outbreak of brodifacoum coagulopathy due to synthetic marijuana in Central Illinois. Hussain N, et al. Mayo Clin Proc. 2018. PubMed entry
  • Acute poisonings from a synthetic cannabinoid (CUMYL-4CN-BINACA; SGT-78) sold as cannabidiol — Utah, United States, 2017–2018. Horth RZ, et al. MMWR Morb Mortal Wkly Rep 2018;67:587–8.
  • Outbreak of severe illness linked to the Vitamin K antagonist brodifacoum and use of synthetic cannabinoids — Illinois, United States, March–April 2018. Moritz E, et al. MMWR Morb Mortal Wkly Rep. 2018;67(21):607-608.
  • Outbreak of life-threatening coagulopathy associated with synthetic cannabinoids use — Multiple States, United States, 2018. CDCHAN-00410. 25 May 2018.
  • 5F-MDMB-PINACA on the streets: case series of 17 poisonings — Budapest, Hungary, August 2017. Pap C. 38th international congress of the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT), 22–25 May 2018, Bucharest, Romania. Clin Toxicol (Phila). 2018;56:51.
  • Severe illness associated with reported use of synthetic cannabinoids: a public health investigation — Mississippi, United States, 2015. Kasper AM, et al. Clin Toxicol (Phila). 2018:1-9.
  • “Zombie” outbreak caused by the synthetic cannabinoid AMB-FUBINACA — New York, United States, 12 July, 2016. Adams AJ, et al. N Engl J Med. 2017;376(3):235-242.
  • Profound hypotension and bradycardia in the setting of synthetic cannabinoid intoxication – A case series — Bronx, New York City, United States, Summer 2015. Andonian DO, et al. Am J Emerg Med. 2017;35(6):940.e5-940.e6.
  • Reports of adverse health effects related to synthetic cannabinoid use — New York State, United States.
    Papadopoulos EA, et al. Am J Addict. 2017;26(8):772-5.
  • Increase in adverse reactions associated with use of synthetic cannabinoid — Anchorage, Alaska, United States, 2015–2016. Springer YP, et al. MMWR Morb Mortal Wkly Rep. 2016.
  • ADB-FUBINACA in the real world: a case series of 15 poisonings — Budapest, Hungary, May 2015. Pap C. 36th international congress of the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT), 24–27 May 2016, Madrid, Spain. Clin Toxicol (Phila). 2016;54:384. [Sold as ecstasy tablet.]
  • Fatal intoxication with synthetic cannabinoid MDMB-CHMICA — Poland. Adamowicz P. Forensic Sci Int. 2016;261:e5-10.
  • Outbreak of synthetic cannabinoid (“Spice”) overdoses — Los Angeles, California, United States, August 2016. Los Angeles County Department of Public Health. See also: https://twitter.com/mevansbrown/status/724196151818375168
  • Synthetic cannabinoid-related illnesses and deaths. Trecki J, et al. N Engl J Med. 2015;373(2):103-7.
  • Severe illness associated with reported use of synthetic cannabinoids — Mississippi, United States, April 2015. Kasper AM, et al. MMWR Morb Mortal Wkly Rep. 2015;64(39):1121-2.
  • Identification and analytical characteristics of synthetic cannabinoids with an indazole-3carboxamide structure bearing a N-1-methoxycarbonylalkyl group — Russia. Shevyrin V et al. Anal Bioanal Chem. 2015;407(21):6301–15.
  • An outbreak of acute delirium from exposure to the synthetic cannabinoid AB-CHMINACA — United States. Tyndall JA, et al. Clin Toxicol (Phila). 2015;53(10):950-6.
  • A common source outbreak of severe delirium associated with exposure to the novel synthetic cannabinoid ADB-PINACA — United States. Schwartz MD, et al. J Emerg Med. 2015;48(5):573-80.
  • Severe illness associated with reported use of synthetic marijuana — Colorado, United States, August–September 2013. Centers for Disease Control and Prevention (CDC). MMWR Morb Mortal Wkly Rep. 2013;62(49):1016-7.
  • An outbreak of exposure to a novel synthetic cannabinoid — United States. Monte AA, et al. N Engl J Med. 2014;370(4):389-90.